Ohio, 2017Damaging Winds in Ohio, May 1, 2017
May 1, 2017 · NWS CLE · 5 events in 2 counties and zones
An area of strong low pressure moved over the western Great Lakes on May 1st. An occluded front from this low swept east across northern Ohio causing a line of showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $560,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong low pressure moved over the western Great Lakes on May 1st. An occluded front from this low swept east across northern Ohio causing a line of showers and thunderstorms to develop. Segments of this line became severe with several reports of 60 mph or greater winds reported. Many trees were downed by these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 1, 12:04 PM EST, 45 minutes earlier.
Area forecast discussion, May 1, 12:04 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
104 PM EDT Mon May 1 2017
.SYNOPSIS...
Strong low pressure over the nations midsection will push
an occluded front across the area today with a secondary cold
front this evening. Blustery and cooler weather will follow. Another
strong low pressure system will move from the Mississippi
Valley to the Great Lakes late in the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Nice line of gusty showers associated with the occluded front
working across the I-71 corridor at the moment (1030 AM). Gusts
30-40 knots have been common. Will continue to monitor as the
line moves east. Plenty of low level shear but little cape at
the moment as there is a lot of shower activity preceding the
line. Better chance this afternoon as the front moves toward the
OH PA border and east and encounters afternoon heating (what
little there may be). Wind fields aloft are progged to diminish
across northwest Ohio today and the gustiness should hold at 35
knots or so in the clearing behind the front this afternoon
across NW Ohio. Made some minor changes to the hourly/high
temperature forecast based on the current trends.
Original "Today" discussion...
Regional radar showing scattered showers over mainly the
western half of the area. More widespread precip continues to
develop over Indiana ahead of the cold front. Seeing just a few
lightning strikes the past hour. IR imagery showing warming tops
so expecting mainly showers the remainder of the night. Will
however...leave a mention of thunder in during the daylight
hours as the front arrive. Also expect the precip to expand in
coverage with the return of the sun. Have gone ahead and gone 80
percent of better precip chances most of the area today. The
front should cross the I-75 corridor around 12z and be into
western PA by late afternoon. The precip will end for a few
hours behind the front. Later in the day instability showers
will begin to develop in the cold air advection. Will try to
time the main band of precip through the area and then go with a
generic chance wording for late in the day. As has been the
case the past couple of days...the temperature forecast is a
challenge. Have ended up staying close to guidance. Will make
last second adjustments as needed.
Have also taken a close look at winds today. Speeds will
increase this afternoon behind the front. It looks like we will
top out below advisory criteria but gusts to 40 mph are
likely...especially over the western end of the area.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
There will be a return to late March weather during the period
as the strong low passes to the north and the area gets into
cold air advection flow pattern. The best push of cold air will
arrive late tonight into Tuesday and expect to see a lot of
instability showers as 850 mb temps go from plus 17 this morning
to neg 2 to 4 by 18z Tuesday. The showers will be most
widespread downwind of the lake and will go the highest pops
there. The showers will continue into Wednesday by but by
tomorrow evening should be mainly confined to areas downwind of
the lake. Will try for dry weather all areas Wednesday
afternoon. The models are in fair agreement with the low set to
move up the Ohio Valley for the second half of the week. Precip
chances will increase Wednesday night with likely or higher pops
needed for both Thursday and Thursday night. There will be a
sharp cutoff to the precip shield on the north side but right
now it looks like that line will be north of our area. Don't see
a need for any thunder mention as the local area will be on the
cold side of the storm. Have stayed close to guidance for
temps. Highs Tuesday... Wednesday and Thursday will all average
about 10 degrees below normal.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
Upper level low pressure will be moving across the region on Friday
with periods of showers anticipated. It will be wet but the amount
of convection is uncertain. So at this point we are not overly
concerned about flooding. The low will be very slow moving so it
should impact the are into at least Sunday morning. High pressure
should then start to take control Sunday night into Monday with
drier conditions. Until then expect cloudy and cooler conditions
with the showers.
Temperatures will be cooler through the long term but it will feel
worse since we had such a warm spring so far. Expect that most
locations will be 5 to 8 degrees below seasonal averages with highs
in the mid 50s to around 60.
&&
.AVIATION /12Z Monday THROUGH Friday/...
Line of showers and storms just east of a KCLE to KCAK line as
of 17Z. Expect these storms to impact KYNG and KERI in the next
couple hours. Strong west winds expected to at least 35-40kt.
Potential for a severe storm as well with gusts in excess of 50
knots. Behind the line of precipitation, conditions are
clearing to VFR with gusty southwest winds up to 30 knots.
Additional showers are possible later this evening into tonight,
but confidence is too low to include anything more than a
PROB30 across the western TAF sites for now. Expect low end VFR
or high end MVFR conditions outside of showers to continue
through the TAF forecast period.
OUTLOOK...Non-VFR and scattered showers possible tonight
through Tuesday night and again Thursday.
&&
.MARINE...
Warm front lingers near the south shore of Lake Erie early this
morning allowing a easterly wind to persist. This has helped to
raise water levels across the western basin. However the front
should lift north of the lake through sunrise allowing water levels
to drop back to more normal levels. We will then monitor wind speeds
and issue small craft advisories at some point this afternoon.
Current thinking is that the stronger winds will not occur until 2
pm or later. Will let later shifts take a look at this potential and
evaluate any gale possibilities. At this point we think that 30
knots seems reasonable and with a short window of higher possible
late tonight through Tuesday morning. Small craft advisories become
a definite by this evening for the entire lakeshore.
Winds decrease Tuesday night into Wednesday as high pressure briefly
controls the region. We will then need to monitor for high water
levels across the western basin of Lake Erie again Thursday night
into Friday as another strong area of low pressure moves into the
central Great Lakes. Easterly winds look like they could be a bit
stronger with this storm system.&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 10 AM EDT
Wednesday for LEZ146>149.
Small Craft Advisory until 10 AM EDT Wednesday for LEZ142>145.
&&
SYNOPSIS...Kosarik/Kubina
NEAR TERM...Kosarik/Kubina
SHORT TERM...Kubina
LONG TERM...Mullen
AVIATION...Mottice
MARINE...Lombardy/MullenHazardous weather outlook, May 1, 11:46 AM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1246 PM EDT Mon May 1 2017
LEZ061-142>149-162>169-OHZ003-006>013-017>022-027>032-036>038-047-
021700-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-Seneca-
Huron-Medina-Summit-Portage-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Marion-Morrow-Holmes-Knox-
1246 PM EDT Mon May 1 2017
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.
.DAY ONE...This Afternoon and Tonight.
Wind gusts around 40 mph possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wind gusts around 40 mph possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ014-023-033-089-PAZ001>003-021700-
Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
1246 PM EDT Mon May 1 2017
...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wind gusts around 40 mph possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 1, 8:30 AM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
930 AM EDT MON MAY 1 2017
OHZ003-006>009-017>019-027>029-037-011400-
Crawford-Seneca-Wyandot-Huron-Erie-Richland-Wood-Ottawa-Hancock-
Sandusky-Morrow-Lucas-
930 AM EDT MON MAY 1 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HURON...NORTHWESTERN
RICHLAND...OTTAWA...ERIE...SENECA...SANDUSKY...WYANDOT...NORTH
CENTRAL MORROW...CRAWFORD...EASTERN WOOD...NORTHEASTERN HANCOCK AND
NORTHEASTERN LUCAS COUNTIES...
An area of strong thunderstorms was along an west of a line from
near Bucyrus to Port Clinton, moving northeast at 50 mph.
Winds in excess of 40 mph are possible with this area of storms.
LAT...LON 4170 8345 4169 8329 4154 8293 4167 8285
4166 8277 4158 8280 4157 8277 4164 8273
4163 8267 4157 8268 4156 8276 4141 8250
4145 8231 4064 8281 4066 8286 4070 8286
4070 8300 4085 8348
TIME...MOT...LOC 1325Z 218DEG 43KT 4075 8293
ThompsonSpecial weather statement, May 1, 9:15 AM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1015 AM EDT MON MAY 1 2017
OHZ009-010-019-029-030-011445-
Huron-Erie-Richland-Lorain-Ashland-
1015 AM EDT MON MAY 1 2017
...A LINE OF STRONG SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN
HURON... NORTHEASTERN RICHLAND...ERIE...NORTHWESTERN ASHLAND AND
WESTERN LORAIN COUNTIES...
At 1012 AM EDT, radar indicated The line of strong showers and
thunderstorms were located along a line extending from east of
Kelleys Island to near Norwalk to near Shelby. Movement was
northeast at 30 mph.
Wind gusts up to 50 mph are possible with these showers and storms.
LAT...LON 4142 8253 4141 8248 4148 8223 4089 8230
4089 8259
TIME...MOT...LOC 1412Z 244DEG 28KT 4157 8249 4121 8254 4092 8257
ThompsonSpecial weather statement, May 1, 9:53 AM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1053 AM EDT MON MAY 1 2017
OHZ010-011-019-020-029>031-038-011530-
Holmes-Huron-Richland-Medina-Lorain-Cuyahoga-Ashland-Wayne-
1053 AM EDT MON MAY 1 2017
...A LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
EASTERN HURON... NORTHEASTERN RICHLAND...WESTERN CUYAHOGA...WESTERN
MEDINA... ASHLAND...WESTERN WAYNE...LORAIN AND NORTHWESTERN HOLMES
COUNTIES...
At 1047 AM EDT, radar indicated the line of heavy showers and
isolated thunderstorms were located along a line extending from Avon
Lake to near New London to near Bellville. Movement was east at 30
mph.
Wind gusts up to 50 mph are possible with the heavy showers and
storms along with Locally heavy rains .
LAT...LON 4067 8254 4101 8250 4128 8238 4129 8234
4136 8235 4146 8230 4154 8201 4153 8172
4154 8170 4094 8205 4063 8207
TIME...MOT...LOC 1447Z 273DEG 24KT 4160 8209 4101 8244 4069 8247
ThompsonSpecial weather statement, May 1, 11:04 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1204 PM EDT MON MAY 1 2017
OHZ011>013-020>022-031-032-038-011630-
Holmes-Summit-Geauga-Portage-Lake-Stark-Medina-Cuyahoga-Wayne-
1204 PM EDT MON MAY 1 2017
...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
NORTHWESTERN PORTAGE... WESTERN GEAUGA...CUYAHOGA...EASTERN
MEDINA...SOUTHWESTERN LAKE... WESTERN STARK...SUMMIT...EASTERN WAYNE
AND NORTHEASTERN HOLMES COUNTIES...
At 1159 AM EDT, radar indicated The line of showers and isolated
thunderstorms were located from Cleveland to near Millersburg.
Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these showers and
Isolated thunderstorms along with locally heavy rains.
LAT...LON 4060 8189 4135 8183 4153 8176 4153 8172
4175 8136 4179 8121 4142 8135 4065 8142
4066 8146 4064 8165 4060 8167
TIME...MOT...LOC 1559Z 258DEG 20KT 4194 8154 4136 8175 4069 8181
ThompsonSpecial weather statement, May 1, 11:45 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1245 PM EDT MON MAY 1 2017
OHZ012>014-021-022-032-038-089-011730-
Holmes-Summit-Geauga-Portage-Lake-Stark-Ashtabula Lakeshore-Ashtabula
Inland-
1245 PM EDT MON MAY 1 2017
...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
PORTAGE...GEAUGA... EASTERN LAKE...STARK...EASTERN SUMMIT...WESTERN
ASHTABULA AND EASTERN HOLMES COUNTIES...
At 1245 PM EDT, radar indicated THE SHOWERS AND ISOLATED
thunderstorms were located along a line extending from Geneva to
Millersburg. Movement was east at 30 mph.
Winds in excess of 30 mph are possible with the line and
locally heavy heavy rains.
LAT...LON 4067 8170 4067 8165 4080 8165 4179 8122
4193 8076 4150 8094 4150 8101 4137 8100
4065 8130 4066 8146 4063 8167 4045 8167
4044 8178
TIME...MOT...LOC 1639Z 250DEG 25KT 4177 8117 4051 8171
ThompsonSpecial weather statement, May 1, 12:16 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
116 PM EDT MON MAY 1 2017
OHZ013-014-022-023-032-033-089-PAZ001>003-011815-
Geauga-Portage-Stark-Mahoning-Trumbull-Ashtabula Lakeshore-Ashtabula
Inland-Northern Erie-Southern Erie-Crawford-
116 PM EDT MON MAY 1 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN PORTAGE...
MAHONING...TRUMBULL...SOUTHEASTERN GEAUGA...EASTERN STARK...
ASHTABULA...SOUTHWESTERN ERIE AND WESTERN CRAWFORD COUNTIES...
At 115 PM EDT, strong thunderstorms were located from near Ashtabula
southward through eastern Stark County and moving northeast at 50
mph.
Wind gusts of 50 to 55 mph are possible with this line of storms.
Locations impacted include...
Youngstown, Warren, Ashtabula, Conneaut, Salem, Columbiana, Boardman,
Alliance, Niles, Louisville, Campbell, Hubbard, Canfield, Cortland,
Geneva, Newton Falls, Sebring, Minerva, Lordstown and North
Kingsville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4148 8036 4149 8052 4090 8052 4090 8082
4093 8083 4093 8089 4090 8090 4090 8108
4073 8109 4072 8123 4065 8124 4065 8130
4189 8090 4208 8022
TIME...MOT...LOC 1715Z 233DEG 46KT 4111 8119
MotticeThunderstorm Wind, Mahoning
- When
- May 1, 12:49 PM EST to 12:52 PM EST
- Where
- Mahoning County, Canfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -80.770
A trained spotter estimated thunderstorm wind gusts at 70 mph. Several large trees were downed along Summit Drive and Raccoon Road.
Thunderstorm Wind, Trumbull
- When
- May 1, 12:52 PM EST
- Where
- Trumbull County, (Yng)youngstown Muni
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.270, -80.670
An automated sensor at the Youngstown-Warren Regional Airport measured a 67 mph thunderstorm wind gust.
Thunderstorm Wind, Mahoning
- When
- May 1, 12:52 PM EST to 12:57 PM EST
- Where
- Mahoning County, 1.46 mi W of Boardman to 1.56 mi WNW of Poland
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 41.030, -80.708
Thunderstorm downburst winds estimated to be as much as 70 mph downed many trees in Boardman. Some of the worst damage was on Cherrywood Drive on the northwest side of the city. A home in the that neighborhood was damaged by a fallen tree. There were also dozens of trees reported down in nearby Mill Creek Park. Scattered power outages were reported throughout Boardman.
Thunderstorm Wind, Mahoning
- When
- May 1, 1:00 PM EST
- Where
- Mahoning County, 0.96 mi SW of Struthers to 0.75 mi NNE of Campbell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 41.061, -80.664
Thunderstorm downburst winds downed several large trees along Midlothian Boulevard. A vehicle parked along Midlothian Boulevard just west of Market Street was crushed by a tree. Several trees were also reported down along Hillman Street. An automobile dealership along Oak Street lost a large section of roofing. A second building was damaged on Marshall Street. Scattered power outages were reported in the area.
Thunderstorm Wind, Trumbull
- When
- May 1, 4:50 PM EST
- Where
- Trumbull County, Mc Donald
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.170, -80.730
A thunderstorm downburst produced wind gusts as high as 70 mph in the McDonald area. Over two dozen trees were toppled in the city. A delivery van was crushed by a fallen tree and at least two homes were damaged by fallen trees. Several streets were blocked and scattered power outages reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Tornado in Pennsylvania, May 1, 20171 injured · $200,000 · EF1 · 1 event
- Damaging Winds and Lightning Strike in New York, May 1, 2017$256,000 · 88 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697733, 697734, 697737, 697735, 697736.